Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $204,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very deep upper trough was progressing from the central U.S. into the eastern U.S. during this period. A strong cold front preceded the upper trough. Moist Gulf air was surging north in advance of the cold front with a wedge warm front lifting north across northeast Georgia. The strong dynamics, temperature contrast, and abundant surface moisture combined to produce a variety of inclement weather, including strong gradient winds, severe thunderstorms, flash flooding, and flooding. The ground across north and central Georgia remained very saturated from much above normal rainfall during the fall months. Rainfall of two to four inches was common the area resulting in widespread river flooding and some flash flooding.
Gilmer county reported that a dozen trees were down from strong gradient winds by the late evening hours of the 8th. On the 9th, strong winds downed a few trees in the northwest Georgia counties of Dade and Floyd. In Dade, the strong winds were confined mainly to the higher elevations. In Floyd county, two trees fell on a home on Lavton street, causing damage to the structure. Although a high wind warning was in effect for much of this period, surface observations and RAWS data do not show that high wind criteria was met.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 8, 5:30 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Dec 8, 5:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EST TUE DEC 8 2009
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
CAD IN PLACE ALONG THE EASTERN SEABOARD...WITH PLENTIFUL MOISTURE
UP AND DOWN THE MISSISSIPPI VALLEY HEADED THIS WAY. STRONG LEE LOW
DEVELOPING IN THE SOUTHERN PLAINS WILL CONTINUE TO STRENGTHEN AND
HEAD EAST NORTHEAST...OCCLUDING OVER TIME. WARM FRONT WILL LIFT
NORTH OVER THE NEXT FEW HOURS...SETTLING IN PLACE ALONG THE WEDGE
BOUNDARY. STRONG ISENTROPIC LIFT AHEAD OF THE WARM FRONT WILL
ALLOW WIDESPREAD RAIN TO CONTINUE THROUGH THE AFTERNOON HOURS.
WARM SECTOR MOVING IN BEHIND THE FRONT WILL BRING THE CHANCE OF
THUNDERSTORMS...SOME POSSIBLY SEVERE...OVERNIGHT. COLD FRONT WILL
APPROACH THE REGION OVERNIGHT...PUSHING THROUGH ON WEDNESDAY. COOL
HIGH PRESSURE WILL BUILD IN BEHIND THE SYSTEM.
QPF AMOUNTS THROUGH THE EVENT LOOK TO BE SOMEWHERE IN THE 1-2
RANGE...WITH LOCALLY HIGHER AMOUNTS. THIS WILL BE ENOUGH TO PUSH
THE TYPICAL OFFENDERS BACK INTO MINOR FLOOD...BUT SHOULD NOT CAUSE
WIDESPREAD FLOODING. OF GREATER CONCERN ARE THE GRADIENT WINDS AND
SEVERE POTENTIAL. WINDS SHOULD PICK UP THIS AFTERNOON AS THE WARM
FRONT LIFTS THROUGH THE AREA. WIND ADVISORY IN PLACE THIS EVENING
AND OVERNIGHT. WINDS WILL PICK UP EVEN MORE ON WEDNESDAY ALONG AND
BEHIND THE COLD FRONT...20-30 MPH AT LEAST. HAVE UPGRADED THE WIND
ADVISORY IN THE NORTHEAST MOUNTAINS TO A HIGH WIND WARNING...AND
HAVE EXPANDED THE WIND ADVISORY ACROSS THE ENTIRE AREA. ITS
POSSIBLE WE MAY NEED TO EXPAND THE HIGH WIND WARNING...WITH
SATURATED SOILS TREES WILL LIKELY BE COMING DOWN WITH ADVISORY
CRITERIA WINDS...SO IF IT IS EXPANDED IT WOULD BE MORE OF A PUBLIC
IMPACT RATHER THAN AN ACTUAL HIGH WIND EVENT.
ALREADY SEEING A LINE OF THUNDERSTORMS STARTING TO DEVELOP ACROSS
THE LOWER MISSISSIPPI VALLEY...AND THIS WILL BE EXPANDING EAST THIS
EVENING. HELICITY VALUES OF 500-700 M2/S2 WILL BE PREVALENT ACROSS
THE STATE...ESPECIALLY NORTHEAST NEAR THE WARM/WEDGE FRONT.
INSTABILITY WILL INCREASE IN THE WARM SECTOR AHEAD OF THE COLD
FRONT...WITH SREF CAPES LESS THAN 100 J/KG BUT GFS AND NAM CAPES
RANGING FROM 200-500 J/KG ACROSS THE AREA. HOWEVER...WITH THE
AMOUNT OF HELICITY...THESE CAPES ARE PLENTY SUFFICIENT TO GET
THUNDERSTORMS...SOME POSSIBLY SEVERE. HAVE INCLUDED SEVERE WORDING
IN THE GRIDS OVERNIGHT...MAINLY ACROSS THE WESTERN PORTION OF THE
AREA. ISOLATED TORNADOES ARE CERTAINLY NOT OUT OF THE QUESTION AND
WOULD NOT BE SURPRISED TO SEE A COUPLE OVERNIGHT.
COOL HIGH PRESSURE BUILDS IN ON THURSDAY BEHIND THE FRONT...AS
MOISTURE LINGERS TO THE SOUTH.
TEMPERATURES ON WEDNESDAY WILL INCREASE INTO THE 60S BEFORE THE
FRONT MOVES THROUGH AS HIGH THETA-E AIR ADVECTS INTO THE REGION.
BY THURSDAY...HIGHS WILL DROP BACK DOWN TO NEAR 50...SO EXPECT
SOME WILD TEMPERATURE SWINGS OVER THE NEXT 48-72 HOURS.
.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE IN PLACE...WITH WEAK TROUGHINESS ALOFT...FOR THE
BEGINNING OF THE EXTENDED. MOISTURE FROM ANOTHER GULF LOW WILL
BEGIN TO SPREAD OVER THE AREA FRIDAY NIGHT. GFS STILL SLIGHTLY
FASTER THAN ECMWF. HIGH PRESSURE SHIFTS EAST AND DAMS DOWN THE
EASTERN SEABOARD...AND WITH THE CAD IN PLACE ALONG WITH
OVERRUNNING MOISTURE...ITS POSSIBLE THAT PORTIONS OF NORTH
GEORGIA MAY EXPERIENCE SOME WINTRY PRECIP. THICKNESS VALUES ON THE
LATEST RUNS GENERALLY INDICATE A MOSTLY TO ALL RAIN EVENT...BUT
WOULD NOT BE TOTALLY SURPRISED TO SEE A BRIEF PERIOD OF
FREEZING/FROZEN PRECIP EARLY SATURDAY. HAVE MADE NO CHANGES TO THE
EXTENDED GRIDS AT THIS TIME GIVEN THE UNCERTAINTY...PLUS THE MODEL
TRENDS OF WARMING THE LOW LEVELS. HIGH PRESSURE MOVING IN AGAIN
SUNDAY INTO MONDAY...AND GFS AND ECMWF DIVERGE AGAIN WITH ECMWF
BRINGING A FRONT THROUGH ON MONDAY...WHILE THE GFS HOLDS OFF FOR
ANOTHER DAY OR SO. WITH THESE DISCREPANCIES SEE NO REASON TO
CHANGE THE CURRENT FORECAST...WHICH HAS SLIGHT CHANCE RAIN IN
MONDAY AND MONDAY NIGHT.
TDP
&&
.FIRE WEATHER...
RH THURSDAY AFTERNOON SHOULD DROP TO NEAR OR JUST BELOW CRITICAL
LEVELS. FUEL MOISTURES...HOWEVER...MAY NOT DROP ENOUGH TO WARRANT
FIRE WEATHER WATCH/WARNING.
TDP
&&
.AVIATION...
LIFR CEILINGS PREVAILING DURING THE NIGHT WITH LIGHT TO MODERATE
RAIN. ISOLATED THUNDERSTORMS AFTER 00Z. WEDGE IN PLACE UNTIL FRONTAL
PASSAGE AROUND 09Z. WINDS EAST TO SOUTHEAST 10 TO 15KT BECOMING
SOUTHWEST 10 TO 20KT BY 09Z. CEILINGS LIFTING TO MVFR BY 12Z AND
CONTINUING TO IMPROVE DURING THE MORNING. VISIBILITY 3 TO 5SM IN
RAIN WITH LOCAL VISIBILITY BELOW 3SM IN MODERATE RAIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 44 67 36 52 28 / 100 40 10 10 5
ATLANTA 46 65 34 49 29 / 100 30 10 10 5
BLAIRSVILLE 43 57 26 42 20 / 100 20 10 10 5
CARTERSVILLE 47 63 31 48 25 / 100 20 10 10 5
COLUMBUS 56 71 40 53 34 / 100 40 10 10 5
GAINESVILLE 41 62 34 50 27 / 100 30 10 10 5
MACON 55 72 40 54 32 / 100 50 10 10 5
ROME 50 61 31 49 24 / 100 20 10 10 10
PEACHTREE CITY 50 67 34 50 24 / 100 30 10 10 5
VIDALIA 58 76 43 54 34 / 70 60 10 10 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 6 AM TO 6 PM EST WEDNESDAY FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...
BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...CHEROKEE...CLARKE...
CLAYTON...COBB...COWETA...CRAWFORD...CRISP...DEKALB...DODGE...
DOOLY...DOUGLAS...EMANUEL...FAYETTE...FLOYD...FORSYTH...
GLASCOCK...GORDON...GREENE...GWINNETT...HALL...HANCOCK...
HARALSON...HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...MACON...
MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY...MORGAN...
MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...
PAULDING...PEACH...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...
SCHLEY...SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TROUP...
TWIGGS...UPSON...WALTON...WARREN...WASHINGTON...WEBSTER...
WHEELER...WHITFIELD...WILCOX...WILKES...WILKINSON.
HIGH WIND WARNING FROM 6 AM TO 6 PM EST WEDNESDAY FOR THE
FOLLOWING ZONES: DAWSON...FANNIN...GILMER...LUMPKIN...MURRAY...
PICKENS...TOWNS...UNION...WHITE.
WIND ADVISORY UNTIL 6 AM EST WEDNESDAY FOR THE FOLLOWING ZONES:
DAWSON...FANNIN...GILMER...LUMPKIN...MURRAY...PICKENS...TOWNS...
UNION...WHITE.
WIND ADVISORY UNTIL 6 PM EST WEDNESDAY FOR THE FOLLOWING ZONES:
CHATTOOGA...DADE...WALKER.
&&
TDP
41
Hazardous weather outlook, Dec 8, 6:01 AM EST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 AM EST TUE DEC 8 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091115-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
601 AM EST TUE DEC 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TORNADOES POSSIBLE THIS EVENING AND TONIGHT.
.SYNOPSIS...
A POWERFUL PACIFIC SYSTEM CROSSING THE SOUTHERN AND CENTRAL ROCKIES
THIS MORNING WILL MOVE INTO THE CENTRAL PLAINS THIS AFTERNOON. ITS
ASSOCIATED FRONTAL BOUNDARY ARCING FROM THE TEXAS GULF COAST TO
FLORIDA WILL BEGIN SURGING NORTHWARD TODAY IN RESPONSE TO THIS
STRENGTHENING CENTRAL U.S. LOW PRESSURE SYSTEM.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE PERIODS OF HEAVY RAIN WITH SOME MINOR
FLOODING MAINLY ACROSS NORTH GEORGIA TODAY. STRONG GUSTY WINDS OVER
THE NORTH GEORGIA MOUNTAINS THIS AFTERNOON AND TONIGHT. A FEW SEVERE
THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE ACROSS NORTH AND
CENTRAL GEORGIA TONIGHT INTO WEDNESDAY MORNING.
.DISCUSSION...
HIGH PRESSURE CONTINUES TO NOSE INTO NE GEORGIA...WITH THE WEDGE
BECOMING MORE FIRMLY ENTRENCHED THROUGH THIS AFTERNOON. A 70 KT
SOUTHWESTERLY LOW LEVEL JET AXIS CROSSES GEORGIA...FORCING THE
RETREAT OF THE WEDGE THIS EVENING OUT OF ALL BUT POSSIBLY NORTHEAST
GA. THIS LOW LEVEL JET WILL ALSO BRING STRONG WINDS TO THE NORTH GA
MOUNTAINS WITH SOUTH WINDS OF 15 TO 30 MPH WITH HIGHER GUST TO 45
MPH OVER THE HIGHER ELEVATIONS LATE THIS AFTERNOON THROUGH TONIGHT.
MOST OF OUR FORECAST AREA SHOULD BE IN OR NEAR THE WARM SECTOR BY
LATE TONIGHT WITH MODELS SUGGESTING LIMITED BUT SUFFICIENT
INSTABILITY (CAPES GENERALLY 200-800) FOR A FEW SEVERE STORMS
TONIGHT. WINDS WITH AN ISOLATED TORNADO RISK IS OUR GREATEST CONCERN
GIVEN VERY STRONG DEEP LAYER AND LOW LEVEL SHEAR. THE POTENTIAL FOR
HEAVY RAIN WITH SOME MINOR FLOODING ALSO EXISTS...BUT SHOULD ONLY
SEE A TOTAL OF 1 TO 3 INCHES THROUGH WEDNESDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG SOUTHWEST TO WEST WINDS BEHIND THIS FRONT WILL CONTINUE INTO
WEDNESDAY AFTERNOON OVER THE NORTH GEORGIA MOUNTAINS...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Local storm report, Dec 8, 3:23 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 PM EST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TORNADO 5 WNW EATONTON 33.34N 83.46W
12/02/2009 F0 PUTNAM GA NWS STORM SURVEY
A WEAK TORNADO RATED EF-0 WITH WINDS UP TO 85 MPH TOUCHED
DOWN IN A FORESTED AREA APPROXIMATELY 4.3 MILES WEST OF
EATONTON. THE TORNADO TRAVELED ABOUT 1.5 MILES WITH A
PATH WIDTH OF 100 YARDS BEFORE LIFTING ABOUT 3.5 MILES
WEST-NORTHWEST OF EATONTON AT 158 PM EST. AT LEAST 500
TREES WERE DOWNED WITH AROUND 50 OF THOSE DOWNED ACROSS
FORESTRY ROADS. TWO HUNTERS WERE TRAPPED BUT UNHARMED IN
THIS AREA AND WERE NOT FREED UNTIL NEARBY ROADS WERE
CLEARED.
0205 PM TORNADO 1 WNW RUDDEN 33.44N 83.35W
12/02/2009 F1 PUTNAM GA NWS STORM SURVEY
TORNADO RATED EF-1 WITH WINDS TO 90 MPH TOUCHED DOWN NEAR
LITTLE RD AND HARMONY RD APPROX 8.2 MILES NNE OF
EATONTON. THE TORNADO TRAVELED ENE 1.5 MILES WITH A PATH
WIDTH OF 100 YARDS BEFORE LIFTING 9 MILES NNE OF EATONTON
AT 208 PM. HUNDREDS OF TREES AND SEVERAL POWER LINES WERE
DOWNED. A MOBILE HOME WAS ROLLED ONTO ITS SIDE. THE
OCCUPANT WAS UNINJURED BUT TAKEN TO THE HOSPITAL DUE TO A
CORONARY EPISODE. AT LEAST ONE OUTBUILDING WAS DESTROYED.
TIN ROOFING OFF A HOME WAS PULLED OFF.
0210 PM TSTM WND DMG 3 E FLAT ROCK 33.23N 83.26W
12/02/2009 PUTNAM GA NWS STORM SURVEY
STRAIGHT LINE WINDS ACCELERATED OVER THE NORTHERN END OF
LAKE SINCLAIR WITH SPEEDS UP TO 80 MPH CAUSING DAMAGE TO
A MOBILE HOME ON TWISTING HILL DR. A LOOSELY ATTACHED
SCREENED PORCH WAS RIPPED OFF THE HOME AND THROWN 20
YARDS. APPROX 20 TREES WERE ALSO DOWNED IN THIS AREA.
&&
DELAYED REPORTS
SNELSONSpecial weather statement, Dec 8, 6:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
633 PM EST TUE DEC 8 2009
GAZ019-020-030-031-090015-
633 PM EST TUE DEC 8 2009
...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN NORTHWEST
PAULDING...POLK...BARTOW AND SOUTHERN FLOYD COUNTIES UNTIL 715 PM
EST...
AT 630 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL LINE OF HEAVY SHOWERS AND THUNDERSTORMS FROM CAVE SPRING TO
CEDARTOWN...MOVING NORTHEAST AT 70 MPH.
WIND GUSTS OF 45 MPH WILL BE POSSIBLE WITH THIS ACTIVITY. THESE WIND
GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
19
Event by event
20 thunderstorm wind, 3 strong wind, 3 flash flood, 1 heavy rain. Local standard time, as filed.
Strong Wind, Gilmer
- When
- December 8, 7:00 PM EST to 10:23 PM EST
- Where
- Gilmer forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.691, -84.456 (the zone’s center; the record gives no point)
The Gilmer County Emergency Management Director reported that several trees were down across the county as a result of strong gradient winds.
Thunderstorm Wind, Floyd
- When
- December 9, 1:18 AM EST to 1:20 AM EST
- Where
- Floyd County, 5 mi NNE of Everett Spgs to Everett Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 34.567, -85.086
The Floyd County 911 Center reported that up to five trees and a few power lines were down in the far northern part of the county near the Walker county line.
Thunderstorm Wind, Whitfield
- When
- December 9, 1:20 AM EST to 1:36 AM EST
- Where
- Whitfield County, 5 mi WSW of Tilton to 1 mi E of Tilton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.642, -85.011
The Whitfield County Emergency Management Director reported that at least 40 trees were down across the county, most highly concentrated in the southern part of the county. A few trees were down near Rocky Face and Dalton. Several power lines were also down in the southern part of the county.
Thunderstorm Wind, Gordon
- When
- December 9, 1:24 AM EST to 1:31 AM EST
- Where
- Gordon County, 5 mi W of Resaca to 5 mi W of Nicklesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 34.580, -85.018
The Gordon County 911 Center reported that more than a dozen trees were blown down across the far northern portion of the county, generally west through north of Resaca. Some fences were also damaged.
Thunderstorm Wind, Murray
- When
- December 9, 1:34 AM EST to 1:46 AM EST
- Where
- Murray County, 9 mi WSW of Ramhurst to Ramhurst
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 34.650, -84.876
The Murray County 911 Center reported that at least eight trees were down across the southern portion of the county, especially near Ramhurst.
Thunderstorm Wind, Floyd
- When
- December 9, 2:35 AM EST to 2:48 AM EST
- Where
- Floyd County, 2 mi WNW of Rome to Lindale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.261, -85.212
The Floyd County Emergency Management Director reported that 18 trees were down in around the Rome area. At least one tree was down in the Lindale area. Several power lines were also down between Rome and Lindale.
Thunderstorm Wind, Polk
- When
- December 9, 2:35 AM EST to 2:50 AM EST
- Where
- Polk County, Cedartown to Rockmart
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 34.020, -85.250
The Polk County 911 Center reported that at least seven trees were down between Cedartown, Fish Creek, and Rockmart.
Thunderstorm Wind, Heard
- When
- December 9, 3:23 AM EST to 3:24 AM EST
- Where
- Heard County, 1.08 mi S of O Neals Xrds
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.184, -85.221
The public reported that a few trees were down on Glenn Road near the Troup county line.
Thunderstorm Wind, Troup
- When
- December 9, 3:31 AM EST to 3:32 AM EST
- Where
- Troup County, 1.87 mi NE of Evansville
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.088, -85.196
The public reported that a few trees were down on Rock Mills Road in the far northwestern part of the county near the Heard county line.
Thunderstorm Wind, Coweta
- When
- December 9, 3:48 AM EST to 3:55 AM EST
- Where
- Coweta County, Moreland to Thomas Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- County Official
- Coordinates
- 33.280, -84.770
The Coweta County 911 Center and amateur radio operators reported that over a dozen trees and several power lines were down in the between Moreland, Newnan, Sharpsburg, and Thomas Crossroads.
Thunderstorm Wind, Fayette
- When
- December 9, 3:55 AM EST to 4:05 AM EST
- Where
- Fayette County, Peachtree City to 1 mi SSW of Brooks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 33.400, -84.570
The Fayette County 911 Center reported that several trees were down across the county, including within the cities of Peachtree City, Fayetteville, and Brooks. Trees were down on the Georgia Highway 85 Connector just west of Brooks. A foot bridge over a private pond near Brooks was crushed when a large tree fell on the structure.
Thunderstorm Wind, Gwinnett
- When
- December 9, 4:00 AM EST to 4:04 AM EST
- Where
- Gwinnett County, 4.71 mi ENE of Grayson to 4.78 mi ENE of Grayson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 33.913, -83.878
The public reported that straight-line winds caused considerable damage to a Dacula neighborhood on Alcovy River Drive. Nearly a dozen trees were down. One home suffered minor damage when a tree fell on the structure. In addition, a privacy fence was destroyed when a large pine tree crushed through the structure.
Thunderstorm Wind, Rockdale
- When
- December 9, 4:10 AM EST to 4:12 AM EST
- Where
- Rockdale County, 0.5 mi W of Richardson to 1 mi ESE of Richardson
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 33.580, -84.139
The Rockdale County 911 Center reported that two trees and one power line were down in the far southern part of the county near Richardson Park.
Thunderstorm Wind, Spalding
- When
- December 9, 4:10 AM EST to 4:12 AM EST
- Where
- Spalding County, 2 mi N of Vaughn to 1.5 mi ESE of Vaughn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 33.309, -84.400
The Spalding County 911 Center reported that several trees were down in the far western part of the county, near the Fayette county line.
Flash Flood, Chattooga
- When
- December 9, 4:30 AM EST to 7:30 AM EST
- Where
- Chattooga County, 4.73 mi NNW of Cloudland to 2.38 mi WNW of Chattoogaville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 34.580, -85.520
The Chattooga County 911 Center reported that considerable flash flooding was ongoing across the county, especially the northern portions. Up to 18 roads in the countywere flooded and closed, including Dover Hill and Beavers Road. One home, approximately eight miles southeast of Summerville, had two feet of water in its crawl space. The Chattooga River at Summerville reached its flood stage of 14.0 feet and remained in flood for three hours.
Flash Flood, Whitfield
- When
- December 9, 4:30 AM EST to 8:30 AM EST
- Where
- Whitfield County, 0.57 mi E of Mill Creek to 1.38 mi WSW of Carbondale
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.730, -85.040
The Whitfield County Emergency Management Director reported flash flooding in several areas across the central and southern portion of the county. Several roads were flooded and washed out when local creeks spilled out of their banks. Drowning Bear Creek, Stover Creek, and Cohulla Creek were some of the more significant creeks flooded in the county. At least 12 roads in the county were affected by flood waters. Some of the roads flooded included Frazier Road, Vinewood Drive, Stover Creek Road, and Redwine Cove Road. Three 6-foot diameter pipes were washed out on Stover Creek Road. The USGS stream gage on Cohulla Creek near Keith's Mill below Dalton reached its flood stage of 16.0 feet during this time frame. Monetary damage was estimated to be $50,000.
Heavy Rain, Floyd
- When
- December 9, 4:35 AM EST to 9:00 AM EST
- Where
- Floyd County, Armuchee to Rome
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.370, -85.170
The Floyd County Emergency Management Director reported that heavy rain during the morning hours caused several roads, especially in and around Rome, to become temporarily flooded and closed. A home near Armuchee Creek in northern Floyd county suffered water damage when water rose nearly two feet deep in the crawl space causing damage to the heating system and well water pump. A trailer home on Shorter Road, located within a flood prone area, also sustained water damage.
Thunderstorm Wind, Jackson
- When
- December 9, 4:35 AM EST to 4:36 AM EST
- Where
- Jackson County, 4 mi SW of Nicholson to 4 mi S of Nicholson
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 34.079, -83.479
The Jackson County 911 Center reported that a few trees were down in the southern part of the county, south of Nicholson.
Thunderstorm Wind, Butts
- When
- December 9, 4:36 AM EST to 4:38 AM EST
- Where
- Butts County, 2 mi NW of Jackson to 1 mi N of Jackson
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 33.321, -83.995
The Butts County 911 Center reported that a few trees were down north of Jackson. One of the trees fell on a vehicle. No injuries were reported.
Thunderstorm Wind, Clarke
- When
- December 9, 4:36 AM EST to 4:38 AM EST
- Where
- Clarke County, 2 mi W of Athens to 2 mi ESE of Athens
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $11,000
- Reported by
- County Official
- Coordinates
- 33.950, -83.415
The Clarke County 911 Center reported that two trees were down in the Athens area, one of which landed on a caused damage to a home. Two power lines were also down near Athens.
Thunderstorm Wind, Jasper
- When
- December 9, 4:42 AM EST to 4:46 AM EST
- Where
- Jasper County, 7 mi NW of Monticello to 6 mi NW of Monticello
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 33.372, -83.766
The Jasper County 911 Center reported that a few trees and a few power lines were down in the western part of the county, approximately seven miles northwest of Monticello.
Thunderstorm Wind, Madison
- When
- December 9, 4:42 AM EST to 4:47 AM EST
- Where
- Madison County, Hull to Comer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- County Official
- Coordinates
- 34.020, -83.300
The Madison County 911 Center reported that at least five large trees and a few power lines were down in the southern part of the county.
Thunderstorm Wind, Oglethorpe
- When
- December 9, 4:47 AM EST to 4:52 AM EST
- Where
- Oglethorpe County, Dunlap to 1 mi ESE of Smithonia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- County Official
- Coordinates
- 33.950, -83.230
The Oglethorpe County 911 Center reported that several trees were down in the far northern part of the county, near the Madison county line. Trees were down near Arnoldsville, Lake Hargrove, and on Chapel Road. Damage was reported to a vehicle and a home from downed trees. A roof was also blown off a barn.
Thunderstorm Wind, Warren
- When
- December 9, 5:45 AM EST to 6:05 AM EST
- Where
- Warren County, Barnett to Reese
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 33.500, -82.820
The Warren County 911 Center reported that a few trees were down, scattered about the county.
Flash Flood, Gordon
- When
- December 9, 6:30 AM EST to 8:30 AM EST
- Where
- Gordon County, 0.5 mi N of Sugar Vly to 0.62 mi ESE of Sugar Vly
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.557, -85.020
The Gordon County Emergency Management Director reported that Snake Creek in the Sugar Valley area was out of banks, causing flooding of Baugh Mountain Road. Damage was confined to minor debris removal from the road and adjacent areas.
Strong Wind, Dade
- When
- December 9, 10:00 AM EST to 4:00 PM EST
- Where
- Dade forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.855, -85.504 (the zone’s center; the record gives no point)
The Dade County Emergency Managment Director reported that a few trees were down in the higher elevations of the county. A couple of trees were down on Hail Gap Road, Brow Road, and New Home Road.
Strong Wind, Floyd
- When
- December 9, 10:00 AM EST to 4:00 PM EST
- Where
- Floyd forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.263, -85.214 (the zone’s center; the record gives no point)
The Floyd County Emergency Management Director reported that two trees were down on a home on Lavton Drive in Rome causing damage to the structure.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 8 to 9, 20092 deaths · 1 event
- Frost and Freeze in California, December 8, 20091 death · $85,000 · 3 events
- High Wind and Winter Weather in Texas, December 8, 20091 death · 2 injured · 61 kt wind · 18 events
- Blizzard in Iowa, December 8 to 9, 20091 death · 1 injured · 11 events
- Blizzard in Iowa, December 8 to 9, 2009$2.5 million · 49 events
- High Surf in California, December 8 to 9, 20091 death · 1 event
- Flood in Kentucky, December 8 to 9, 20091 death · $10,000 · 1 event
- High Wind in New Mexico, December 8, 20092 injured · $6.0 million · 101 kt wind · 3 events
- Flash Flooding and Flooding in Alabama, December 8 to 9, 2009$1.8 million · 61 kt wind · 32 events
- High Wind in Texas, December 8, 2009$2.2 million · 69 kt wind · 2 events
- Flash Flooding and Flooding in Tennessee, December 8 to 9, 2009$470,000 · 88 kt wind · 33 events
- Flash Flooding and Damaging Wind in Louisiana, December 8, 2009$591,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207386, 207387, 207477, 207480, 207482, 207589, 207590, 207623, 207624, 207593, 207594, 207622, 207596, 207597, 207587, 207592, 207588, 207605, 207600, 207601, 207603, 207607, 207609, 207621, 207591, 207625, 207626.